Tremor is the most common movement disorder and there are numerous causes of tremor. In many individuals, tremor can be due to drugs. The most common drugs associated with tremor include amiodarone, selective serotonin (and norepinephrine) reuptake inhibitors (SSRIs/SNRIs), amitriptyline, lithium, valproate, β-adrenoceptor agonists, dopamine receptor antagonists, VMAT2 inhibitors, or drugs of abuse: ethanol, cocaine, etc. Drug-induced tremor usually resembles essential or parkinsonian tremor, depending on the offending drug; however, features such as unilateral, task-specific, position-dependent tremor or sudden onset, distractibility, entrainment and arrest with contralateral movements suggest etiologies such as dystonic or functional (psychogenic) tremor. Risk factors for drug-induced tremor include polypharmacy, male gender, older age, high doses and immediate-release preparations or reaching toxic levels of the offending drugs. Drug-induced tremor usually resolves once the offending medication is discontinued, however, persistent tremor may be observed in some cases (tardive tremor). In this manuscript, we discuss the most common causes of drug-induced tremor. This article is part of the Special Issue "Tremor" edited by Daniel D. Truong, Mark Hallett, and Aasef Shaikh.
Keywords: Antiepileptics; Dopamine receptor antagonists; Drug-induced tremor; Drugs of abuse; Immunosuppressants.
Copyright © 2022 Elsevier B.V. All rights reserved.